Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS St. Louis, MO

May 31, 2018Crawford County, Iron County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2018, 7:03 PM CDT for Crawford County, Iron County, Washington County, Missouri. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 7:03 PM CDT (00:03 UTC)
Expired
May 31, 2018, 8:00 PM CDT
In force
57 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Iron County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:21 PM CDTHAIL 1Viburnum, MO
May 31, 7:24 PM CDTHAIL 1.751 W Viburnum, MO
May 31, 7:31 PM CDTHAIL 2.53 N Caledonia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:57 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

125 
WUUS53 KLSX 010003
SVRLSX
MOC055-093-221-010100-
/O.NEW.KLSX.SV.W.0086.180601T0003Z-180601T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
703 PM CDT THU MAY 31 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Iron County in southeastern Missouri...
  Southeastern Crawford County in east central Missouri...
  Southern Washington County in east central Missouri...

* Until 800 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located near Courtois,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Potosi, Viburnum, Irondale, Mineral Point, Courtois, Belleview,
  Bixby, Caledonia, Belgrade, Dillard and Davisville.

This also includes  Dillard Mill Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3764 9115 3770 9116 3770 9128 3771 9131
      3779 9131 3779 9136 3795 9072 3779 9064
      3767 9065 3763 9095
TIME...MOT...LOC 0002Z 257DEG 22KT 3775 9099 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
4 follow-up statements
136 
WWUS53 KLSX 010025
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
725 PM CDT THU MAY 31 2018

MOC055-093-221-010100-
/O.CON.KLSX.SV.W.0086.000000T0000Z-180601T0100Z/
Iron MO-Crawford MO-Washington MO-
725 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN IRON...SOUTHEASTERN CRAWFORD AND SOUTHERN WASHINGTON
COUNTIES...

At 725 PM CDT, a severe thunderstorm was located 7 miles northwest of
Belleview, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters reported golf ball size hail in 
         Viburnum.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Potosi, Viburnum, Irondale, Mineral Point, Courtois, Belleview,
Bixby, Caledonia, Belgrade, Dillard and Davisville.

This also includes  Dillard Mill Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3764 9115 3770 9116 3770 9128 3771 9131
      3779 9131 3779 9136 3795 9072 3779 9064
      3767 9065 3763 9095
TIME...MOT...LOC 0025Z 257DEG 22KT 3778 9082 

HAIL...1.75IN
WIND...60MPH
 
$$

Kanofsky
099 
WWUS53 KLSX 010034
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
734 PM CDT THU MAY 31 2018

MOC055-093-221-010100-
/O.CON.KLSX.SV.W.0086.000000T0000Z-180601T0100Z/
Iron MO-Crawford MO-Washington MO-
734 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN IRON...SOUTHEASTERN CRAWFORD AND SOUTHERN WASHINGTON
COUNTIES...

At 733 PM CDT, a severe thunderstorm was located near Irondale,
moving east at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters reported tennis ball size hail 3 
         miles north of Caledonia.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Potosi, Viburnum, Irondale, Mineral Point, Courtois, Belleview,
Bixby, Caledonia, Belgrade, Dillard and Davisville.

This also includes  Dillard Mill Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3764 9115 3770 9116 3770 9128 3771 9131
      3779 9131 3779 9136 3795 9072 3779 9064
      3767 9065 3763 9095
TIME...MOT...LOC 0033Z 257DEG 22KT 3779 9075 

HAIL...2.50IN
WIND...60MPH
 
$$

Kanofsky
167 
WWUS53 KLSX 010053
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
753 PM CDT THU MAY 31 2018

MOC055-093-221-010100-
/O.CON.KLSX.SV.W.0086.000000T0000Z-180601T0100Z/
Iron MO-Crawford MO-Washington MO-
753 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN IRON...SOUTHEASTERN CRAWFORD AND SOUTHERN WASHINGTON
COUNTIES...

At 753 PM CDT, a severe thunderstorm was located 9 miles northwest of
Belleview, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potosi, Viburnum, Irondale, Mineral Point, Courtois, Belleview,
Bixby, Caledonia, Belgrade, Dillard and Davisville.

This also includes  Dillard Mill Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9115 3770 9116 3770 9128 3771 9131
      3779 9131 3779 9136 3795 9072 3779 9064
      3767 9065 3763 9095
TIME...MOT...LOC 0053Z 259DEG 31KT 3777 9089 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
564 
WWUS53 KLSX 010058
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
758 PM CDT THU MAY 31 2018

MOC055-093-221-010107-
/O.EXP.KLSX.SV.W.0086.000000T0000Z-180601T0100Z/
Iron MO-Crawford MO-Washington MO-
758 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IRON...
SOUTHEASTERN CRAWFORD AND SOUTHERN WASHINGTON COUNTIES WILL EXPIRE AT
800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds, and heavy rain are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern and east central Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Washington and Iron Counties.

LAT...LON 3764 9115 3770 9116 3770 9128 3771 9131
      3779 9131 3779 9136 3795 9072 3779 9064
      3767 9065 3763 9095
TIME...MOT...LOC 0057Z 257DEG 22KT 3778 9086 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:12 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 31, 5:12 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
512 PM CDT Thu May 31 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 320 PM CDT Thu May 31 2018

Next round of severe thunderstorms is imminent.

The current weather setup shows one MCV just southwest of Hannibal,
Missouri and this has maintained a steady area of clouds and showers
around and just ahead of it, and is affecting the Quincy area.
Areas further to the south have partially cleared and this has
allowed them to recover and return to a more unstable state after
the morning round of rain and thunderstorms.  The most unstable air
exists across far southern MO where SBCAPE values have increased to
over 3000 J/kg, with much more modest SB and MLCAPE values across
the I-70 corridor, less than 1000.  An old outflow boundary also
exists across this CAPE gradient in far southern MO and combined
with another MCV approaching thru southwest MO, this will create the
conditions for what should be an outbreak of severe thunderstorms in
this area, and extend east toward sundown into the extreme lower
Ohio River Valley.  Temperatures range from the mid 70s in portions
of central and northeast MO to the upper 80s elsewhere.

We are still looking at severe convective initiation to get going
across southeast MO in earnest by 4pm with an exit out of our
forecast area by 8pm.  Primary initial threats will be large hail
and isolated tornadoes, evolving into a lessening tornado threat and
addition of damaging straight line wind threat with time.

Further north--including the STL metro area--it is much more
difficult with limited influence of the northeast MO MCV and likely
a too little too late influence for the southern one, and what does
develop will have to on ill defined boundaries on limited
instability.

Skies are then expected to clear this evening from west to east with
dry weather for much of tonight and into Friday.  Another night
of what is more typical summertime temps with lows from 65 to 70.
Temps will rebound on Friday thanks to decent sunshine and weak
westerly flow back into the 90 to 95 range.

TES

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 320 PM CDT Thu May 31 2018

Weak surface ridge will continue to slide east away from the area
on Friday night. A cold front over the central Plains will begin to
push east toward the forecast area overnight into early Saturday
morning. An MCS is forecast to form over parts of northeast Kansas
and southeast Nebraska and move southeast toward the area overnight.
The MCS is forecast to enter central Missouri sometime on early
Saturday morning and move southeast into east central and southeast
Missouri and southwestern Illinois through the morning on Saturday.
Ahead of the Saturday morning MCS, the environment will have CAPE
values on the order of 500 to 1000 J/kg with steep mid level lapse
rates in the order of 6.5 to 7.5 C/km with a veering low level jet.
The primary threats with the MCS will be damaging winds and large
hail.

The cold front will slowly move through the area on Saturday
afternoon and evening. Ahead of the front, the environment by
Saturday afternoon is forecast to have steep mid level lapse rates
in the order of 7.5 C/km to 8.5 C/km. Additionally, CAPE values will
be in the order of 1500-2500 J/kg with sufficient wind profiles that
will allow for multiple storm modes in the form of supercells and
bow segments along and ahead of the cold front on Saturday
afternoon. Finally, with PWAT values in the range of 1.5 to over 2
inches would suggest that there is potential for flash flooding
across the entire area. The hazards on Saturday afternoon and
evening will be damaging winds,large hail and a few tornadoes.

The cold front will clear the area by late Saturday night, but the
area will remain in northwest flow at both the surface and aloft. At
this point, Sunday looks dry as the periphery of upper level ridging
over the southwestern US moves northeast over the area. A short wave
over the lee of the rockies will eject east-southeast toward the
area. An MCS is possible over parts of central and southeast Kansas
that could impact parts of southeast Missouri and southwestern
Illinois on Monday night into early Tuesday morning. A ridge of high
pressure will build in from the Great Plains through from Wednesday.
 A weak short wave in the northwest flow will move southeast across
northeast Missouri and western and southwestern Illinois to provide
a chance for showers and thunderstorms on Thursday afternoon and
evening.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 512 PM CDT Thu May 31 2018

VFR conditions, outside of thunderstorms, are expected to prevail
at the TAF sites thru the valid period. The thunderstorm threat is
expected to push east of the STL metro sites by the beginning of
the valid period, with decreasing clouds later this evening and
dry weather thereafter. Otherwise, look for light winds tonight
and Friday.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 3:39 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
339 PM CDT Thu May 31 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
339 PM CDT Thu May 31 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Numerous severe storms are possible through around 8 pm this
evening across southeast Missouri and far southern Illinois. The
main threats will be hail bigger than golf balls and isolated
tornadoes initially, changing to hail up to golf ball and
damaging winds straight line winds towards the end of the event.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Saturday afternoon and
evening. Some of the storms may be strong to severe with the main
threats being damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through early this
evening for southeast Missouri and far southern Illinois.

TES

In the hours before

Local storm report, May 31, 1:27 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
127 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     2 W EDEN                38.12N 89.70W
05/31/2018                   RANDOLPH           IL   BROADCAST MEDIA

            TREES DOWN, ONE ON A HOUSE. FROM LOCAL MEDIA
            ON SOCIAL MEDIA.

&&

AE
Special weather statement, May 31, 6:30 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service St Louis MO
630 PM CDT THU MAY 31 2018

MOZ072-073-084-010015-
Washington MO-Iron MO-Crawford MO-
630 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viburnum, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Viburnum, Courtois, Bixby, Davisville and Dillard.

This also includes  Dillard Mill Historic Site.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3770 9116 3770 9131 3779 9131 3779 9133
      3788 9098 3766 9087 3764 9115
TIME...MOT...LOC 2330Z 259DEG 27KT 3771 9123

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:28 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds32 min
May 31, 7:33 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois, Washington35 min
May 31, 7:57 PM CDTSevere Thunderstorm WarningLSXIron, Washington12 min
May 31, 8:14 PM CDTSevere Thunderstorm WarningLSXReynolds50 min
May 31, 9:26 PM CDTSpecial Weather StatementLSXReynolds49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.